Frequency and clinical characteristics of allergic transfusion reactions in children


Kulhas Celik I., Koca Yozgat A., Dibek Misirlioglu E., Ok Bozkaya İ., Civelek E., Toyran M., ...More

Transfusion and Apheresis Science, vol.60, no.4, 2021 (Journal Indexed in SCI Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 60 Issue: 4
  • Publication Date: 2021
  • Doi Number: 10.1016/j.transci.2021.103152
  • Title of Journal : Transfusion and Apheresis Science
  • Keywords: Allergic transfusion reactions, Anaphylaxis, Blood products, Children, Minor allergic reactions

Abstract

© 2021 Elsevier LtdAllergic transfusion reactions (ATRs)are a common form of acute transfusion reaction. It was aimed to determine the clinical characteristics and frequency of ATRs in children. This study included children who were transfused with red cell concentrate (RCC), fresh-frozen plasma (FFP), platelet concentrates(PC), apheresis granulocyte, and cryoprecipitate.The patients’ sociodemographic characteristics, the blood product that caused the reaction, the type and timing of the reaction, the patient's age at time of reaction and their diagnosis, follow-up period, and clinical data were recorded. A total of 89703 bags of blood products were transfused to 4193 children.Two hundred eleven acute transfusion-related reactions occurred in 157 (3.74%) patients.Of these, 125 reactions (59%) were allergic. ATR occurred in 125 of 89703 infusions (0.14%).The median age of patients was 9.99 years (IQR:4.67-14.38) and ATRs occurred at a median of 30 minutes into the transfusion. Eighteen (18%) of the patients also had a history of drug reaction.When the blood products that caused ATRs were examined, 43(34.5%) occurred with apheresis and single-donor PC, 37(29.6%) with FFP, 32 (25.6%) with RCC, 10(8%) with pooled PC, 2(1.6%) with cryoprecipitate, 1(0.8%) with apheresis granulocyte.Ninety-nine(79%) of the reactions were minor allergic reactions and 26(21%) were anaphylaxis.Compared to minor allergic reactions, the proportion of PCs was statistically higher in anaphylaxis(p=0.02). Patients receiving PC should be monitored more carefully during the first half hour of transfusion. In addition, approximately one-fifth of the patients who developed ATR also had a history of drug reaction. Patients with previous reactions to drugs may be more likely to have ATR.